Increase in anaphylaxis notifications related to unapproved peptides in Victoria

Health advisory

Status:
Active
Advisory number:
261027
Date issued:
27 Oct 2026
Issued by:
Dr Caroline McElnay, Chief Health Officer
Issued to:
Health professionals and the Victorian community

Key messages

  • 13 cases of anaphylaxis associated with unapproved peptides have been notified in Victoria since July 2025, including a cluster of five cases in the second half of September 2026. All but one had never experienced anaphylaxis prior to this.
  • Unapproved peptide products carry significant safety risks including immediate and potentially fatal anaphylaxis, and more delayed onset conditions such as inflammatory responses, wide-ranging body side effects, musculoskeletal injuries and liver damage.
  • Community members should be aware that anaphylaxis is a rapid onset, potentially fatal condition requiring emergency care. If they experience signs of anaphylaxis, they should call Triple Zero (000) immediately and should not delay seeking care because of concerns about how or where the product was obtained.
  • Anaphylaxis can occur following the first dose or even after multiple doses which have been otherwise uneventful.
  • You do not need to have a history of anaphylaxis to develop anaphylaxis to unapproved peptides.
  • People are strongly advised not to purchase or use unapproved peptide products. Consumers should seek advice from qualified healthcare professionals and use only products supplied through Australian pharmacies.
  • Community members are advised to discuss any use or interest in the use of unapproved peptides with their GP.

What is the issue?

Since July 2025, 13 anaphylaxis cases associated with unapproved peptides have been notified in Victoria, including five cases in September 2026. There have been two cases reported in October to date. Prior to July 2025, a single case related to unapproved peptides had been recorded since anaphylaxis notifications commenced in 2018. We believe that 12 of the cases represented a first episode of anaphylaxis. The remaining case involved a second episode of anaphylaxis, following a previous reaction to the same unapproved peptide product.

Unapproved peptides have not been assessed by the Australian Therapeutic Goods Administration (TGA) for safety, quality or effectiveness. The contents of unapproved peptide products, including the substance, concentration and whether contaminants or toxins are present, are unknown. Contaminated or non-sterile manufacturing can increase the risk of infection and allergic responses, including anaphylaxis.

Given there is no certainty as to what is contained in the unapproved peptides, including potential contaminants, and how much of it is present, side effects are potentially very broad and can include injection-site reactions, gastrointestinal symptoms, allergic reactions, infections, metabolic disturbances, pancreatitis, and other organ-specific toxicities including liver damage. Risks are increased by uncertain product quality, inaccurate dosing, contamination, mislabelling, and use without medical supervision.

The rise in anaphylaxis cases occurred in the setting of increasing use of unapproved peptide products in Australia. Concerns about the risks associated with the increased use of these products have recently been highlighted in a statement by the Therapeutic Goods Administration (TGA).

Who is at risk?

People using unapproved or experimental peptide products that have not been prescribed by a medical practitioner. You do not need to have an anaphylaxis history to develop anaphylaxis to unapproved peptides.

Symptoms

Anaphylaxis is an uncommon severe allergic reaction to a trigger (allergen) in the environment, which can affect how a person breathes and how blood moves around their body.

Some of the more common allergens that can lead to anaphylaxis include foods, insect bites/stings and medications.

Symptoms can occur within minutes and mostly often develop within 20 minutes to 2 hours after exposure to the allergen.

Even if you have previously used an unapproved peptide without experiencing a reaction, you can still develop anaphylaxis with subsequent doses.

Anaphylaxis is a medical emergency that requires immediate medical attention and can be fatal.

Signs of a mild to moderate allergic reaction include:

  • swelling of lips, face, eyes
  • hives or welts appearing on the skin
  • tingling mouth
  • abdominal pain, vomiting

Signs and symptoms of anaphylaxis include:

  • difficult/noisy breathing
  • swelling of tongue
  • swelling/tightness in the throat
  • difficulty talking and/or hoarse voice
  • wheeze or persistent cough
  • persistent dizziness or collapse
  • pale and floppy (in young children).

Recommendations

For the general public

  • Do not purchase or use unapproved peptide products.
  • Seek advice from qualified healthcare professionals and use only products supplied through Australian pharmacies.
  • Talk to your medical practitioner about safe, approved alternatives which may be available to reach your health goal.
  • If you have used an unapproved peptide, please tell your healthcare provider. Their priority is your health and safety, and this information will help them provide the care you need.
  • Anyone who develops unusual or unexpected symptoms from unapproved peptides should seek medical care promptly.
  • Community members who experience an adverse event due to unapproved peptides, can report it to the TGA. Sharing your experience can help the TGA identify emerging safety concerns and help protect other people.

For health professionals

For any patients presenting to emergency departments with anaphylaxis:

For any patients with suspected unapproved peptide use:

  • Clinicians are encouraged to have open, non-judgemental discussions with patients about the use of unapproved peptides and assist them to working towards their health goals in a safe sustainable manner.
  • Advise patients of the very real risk of anaphylaxis and the need for immediate care if symptoms develop.
  • The TGA has requested health professionals report adverse effects related to unapproved peptide use in order to mitigate impacts within the community.

Updated